A fatal case of diabetic coma with keto-acidosis - (a case report)Kala P Chawla, SS Shah, AC Ranavat, Joy R Mehta, ST Sanghvi, BS Kulkarni, Vidya N Acharya
Department of Medicine, Seth G. S. Medical College and K.E.M. Hospital, Parel, Bombay-400 012, India
A case of diabetic Keto-acidosis due to growth onset diabetes was treated at the K.E.M. Hospital, Bombay. This patient received over 500 units of Insulin in six hours' time after detection of diabetic keto-acidosis. Though his keto-acidosis came under control at the end of six hours, his blood sugar rose from a value of over 500 mg% to a value of over 3000 mg% during this period and the patient died due to hyperosmolar coma.
Diabetic Keto-acidosis resulting into Coma and death is well known to physicians over centuries. It is not unusual to come across cases of growth onset diabetes to be detected with coma as the presenting manifestation. Management of such patients has been described by several workers and there is abundant literature available regarding variable dose schedules of Insulin to be administered to such patients. All such management is directed towards control of Ketoacidosis followed by reduction of hyperglycaemia. We are reporting herewith an unusual case of growth onset diabetes which presented with Keto-acidosis and was treated in the conventional manner. The patient's Keto-acidosis came under control, however the hyperglycaemia kept on rising and patient died as a result of hyperosmolar coma.
A 14 year old male, Hindu, school going child was apparently alright till 13-6-76 except for history of passing round. worms off and on. On 13-6-76, while playing he vomitted 2-3 times. Following this, the patient collapsed and hence he was taken to a private nursing home. There the patient was noted to be semiconscious, breathless and in a collapsed condition. He was managed there as follows:
I.V. glucose 500 ml. and 10 ml. Ringer's Lactate
1 bottle I.V Isolyte `P'.
1 Unit of blood.
Inj. Ampicillin 250 mg. 8 hrly,
Inj. Decadron 1 cc 6 hrly.
Inj. Deriphylline 1 cc IM once.
Tab. Diethyl carbamazine as patient had eosinophil count of 23%.
Since patient's condition did not improve, he was brought to the K.E.M. Hospital at 10.15 p.m. on 15-6-76. Patient's relatives did not give any history of loose motions, fever, headache, trauma, convulsions, ear discharge or any major illness in the past. On direct questioning, mother did come out with a history that the child had polyurea, polydypsia and polyphergia for the last 15-20 days, which was not considered any significant by the parents. There was no family history of diabetes mellitus.
On examination, patient was found to be under-developed, unconscious but responding to painful stimuli. His pulse was 100/min., regular with low volume. B.P. 60-70 mm Hg. (systolic). Patient was pale and dehydrated with soft eye balls. Respiration was deep and sighing. Pupils were central, circular and reacting to light. No obvious cranial nerve palsy or motor weakness was detected. Deep reflexes were depressed with Plantars flexors. He had neck stiffness with +ve Kernig's sign. Fundi did not show any abnormality. Rest of the systemic examination was unremarkable. Lumbar puncture was done and the C.S.F. was found to be normal for cytology and proteins. In view of sudden explosive onset of illness, history of breathlessness, soft eye balls, dehydration in the absence of obvious cause for it, patient was suspected to be suffering from growth onset diabetes mellitus with Keto-acidosis. He had not yet passed urine in the ward on his own. Hence a catheter sample of urine was obtained. Urine did show sugar 4+ (he was on I.V. Glucose) with plasma (undiluted) and urine acetone 4+. Immediately patient was switched over from glucose to normal saline to maintain his CVP around 7-8 cm. H O (which by this time was noted to have become zero with systolic B.P. 60-70 mm Hg.) He received I.V. Sodabicarb as often as he needed to correct profound acidosis along with oxygen and antibiotics like Ampicillin and general supportive measures. Initially, to start with, small dose of crystalline insulin (40 units) was given I.V. Later on the I.V. dose of insulin was increased and was given more frequently. Inspite of increasing the dosage of insulin, his blood sugar went on increasing. He went into complete renal shut down with obvious clinical deterioration. Patient was diagnosed first time as diabetic at 11.15 a.m. He received I.V. insulin 500 units in 64 hrs. and died at 8 p.m.
Detailed investigations and insulin therapy given is as follows and in [Table 1].
1. Hb-8.4 gm%; PCV-24%: WBC-8000/cmm. P-70. L-28, E-2; ESR-32 mm at the end of 1 hr.
2. CSF--Slightly turbid
RBC +, other cells in proportion;
Proteins 60 mg%;
Sugar 180 mg%;
Chloride 640 mg%;
3. BUN-44.5 mg%; Creatininc-6 mg%;
4. Serum: Total Proteins - .5.34 gm%
Albumin - 2.94 gm%
Globulin - 2.40 gm%
Total Bilirubin - 0.8 mg%
Direct Bilirubin - 0.4 mg%
SGPT - 30 units
5. Serum Electrolytes: 11.30 a.m. 3 p.m.
Na+ 92 mEq/L 124 mEq/L
K+ 4.4 mEq/L 2.2 mEq/L
Cl- 65.0 mEq/L 90.0 mEq/L
6. Plasma Osmolality-336 mOsm/L
7. Blood gas study: at 11.30 a.m. 3 p.m.
PO 2 24.5 mm Hg. 31 mm Hg.
pCO 2 33.0 mm Hg. 45 mm Hg.
pH 7.09 7.20
SaO 2 44% 60%
HCO 3 9.5 mEq/ L 17 mEq/L
On gross examination at autopsy nothing abnormal was seen in any of the organs including pancreas. Histopathological report is awaited.
Undoubtedly this patient's stormy clinical course ended in metabolic death. The satisfactory explanation for this behaviour has eluded us even after thorough scrutiny of available literature for the same. Comments from learned readers would be welcome by the authors.